Kansas, 2010

Hail in Kansas, July 12, 2010

July 12, 2010 · NWS GID · 1 event in 1 county or zone

During the late afternoon hours on this Monday, a few supercell storms with large hail developed across Northwest Kansas, as a mid-level disturbance shifted into the region on west-northwest flow aloft. Within an environment featuring 2000-2500 J/kg MLCAPE and deep-layer vertical wind shear of at least 40 knots, some of these Northwest Kansas storms underwent left and right-moving splits, with…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During the late afternoon hours on this Monday, a few supercell storms with large hail developed across Northwest Kansas, as a mid-level disturbance shifted into the region on west-northwest flow aloft. Within an environment featuring 2000-2500 J/kg MLCAPE and deep-layer vertical wind shear of at least 40 knots, some of these Northwest Kansas storms underwent left and right-moving splits, with one of the east-moving left splits making it into Phillips County by early evening. Although this storm was weakening considerably at it entered western portions of the county, it still managed to produce penny size hail west of Long Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 12, 5:27 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 12, 5:27 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
627 PM CDT MON JUL 12 2010

.AVIATION...00Z KGRI TAF. THUNDERSTORMS TO THE NW OF KGRI COULD
BE MOVING INTO KGRI BY THE START OF THE TAF TIME. THESE STORMS
HAVE BEEN PULSING UP AND DOWN THE PAST TWO HOURS BUT HAVE BEEN
PRODUCING SOME HAIL UP TO QUARTER SIZE AT TIMES. EXPECT THESE TO
BE THROUGH THE KGRI AREA BY 02-03Z AND DO NOT EXPECT FURTHER TSTMS
OVERNIGHT AS SHORT WAVE RIDGING MOVES IN FROM THE WEST.

THE NEXT CONCERN WILL BE FOG POSSIBILITY BEFORE SUNRISE. WITH WEAK
UPSLOPE FLOW AND GOOD LOW LEVEL MOISTURE WILL INSERT FOG MENTION
FROM 09-13Z. LATER IN THE DAY WINDS SHOULD SWING MORE TO THE SOUTH
AND PICK UP TO 10-15KT RANGE WITH HIGHER GUSTS.

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT MON JUL 12 2010/

SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY.  A FEW SHOWERS AND
ISOLATED THUNDERSTORMS STILL LINGER ACROSS THE FORECAST ARE THIS
AFTERNOON/EVENING IN RESPONSE TO AN UPPER WAVE MOVING ACROSS THE
REGION. CONFIDENCE IN HOW WIDESPREAD THE COVERAGE WILL BE IS NOT
HIGH...AND WILL CARRY CHANCE POPS WITH SCATTERED COVERAGE WORDING
IN THE GRIDS. ANY STORMS WHICH ARE ABLE TO DEVELOP COULD BECOME
SEVERE WITH THE LATEST SPC MESOSCALE ANALYSIS ALREADY SHOWING
SBCAPE VALUES OF 2000-3000 J/KG IN WESTERN PARTS OF THE CWA ALONG
WITH 40 KTS OF EFFECTIVE SHEAR. THE LOW LEVEL JET INCREASES ACROSS
THE HIGH PLAINS TONIGHT...BUT WILL COUNT ON THE STORMS DIMINISHING
AS THE WAVE PASSES AND RIDGING BUILDS IN ALOFT. CLEARING
SKIES...LIGHT EASTERLY WINDS AND MOIST BOUNDARY LAYER CONDITIONS
COULD CREATE SOME PATCHY FOG OVERNIGHT INTO TUESDAY MORNING AND
HAVE ADDED THAT TO THE GRIDS.

TUESDAY WILL BE HOT WITH H85 TEMPERATURES RISING TO +23C IN THE
NORTHEAST TO +30C IN THE SOUTHWEST. THIS COMBINED WITH GOOD
MIXING SHOULD ALLOW HIGHS TO REACH THE MID 90S TO AROUND 100. HEAT
INDEX VALUES WILL ALSO RISE TO NEAR ADVISORY LEVELS IN SOUTHERN
PARTS OF THE FORECAST AREA AND WILL CONTINUE TO MENTION THE HOT
CONDITIONS IN THE HAZARDOUS WEATHER OUTLOOK. BESIDES THE
HEAT...THERE IS ANOTHER CONCERN AND THAT IS THE POSSIBILITY OF
THUNDERSTORMS WITH MORE SUBTLE WAVES EXPECTED TO CROSS IN THE
UPPER FLOW. A SURFACE BOUNDARY ALSO GRADUALLY SHIFTS FROM THE HIGH
PLAINS TOWARDS WESTERN PORTIONS OF THE FORECAST AREA DURING THE
AFTERNOON...BUT IT WILL BE VERY WARM ALOFT WITH H7 TEMPERATURES OF
+14 TO +15C DURING THE AFTERNOON. THE LOW LEVEL JET THEN INCREASES
TUESDAY NIGHT...BUT THE BETTER FOCUS ALONG THE NOSE OF THE JET
QUICKLY SHIFTS NORTH INTO NORTHERN NEBRASKA. WILL KEEP IT DRY FOR
NOW ON TUESDAY AND TUESDAY NIGHT...BUT ITS SOMETHING TO WATCH.

LONG TERM...12Z WEDNESDAY THROUGH MONDAY.

ZONAL FLOW PATTERN IS FORECAST FOR THE PERIOD...SO RAIN FORECAST
CERTAINTY TIMING AND COVERAGE WILL BE LOW SINCE WEAK WAVES IN THE
FLOW ARE NEARLY IMPOSSIBLE TO FORECAST MORE THAN A DAY OR TWO OUT.
HOWEVER...THE ZONAL FLOW PROVIDES HIGH CONFIDENCE THAT TEMPS WILL BE
ABOVE NORMAL.

LATEST RUNS SEEM TO BE SLOWING FRONT DOWN FOR WEDNESDAY...SO
INCREASED POPS ON WEDNESDAY AFTERNOON THRU THURSDAY. OTHERWISE...HOT
AND HUMID WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. ONE
BIG QUESTION AFTER THURSDAY WILL BE THE STRENGTH OF THE MID LEVEL
CAP. IF IT IS STRONG ENOUGH THUNDERSTORMS DEVELOPMENT WILL BE
SUPPRESSED. MODELS ARE IN DECENT AGREEMENT...SO USED BLEND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 12, 2:33 PM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
333 PM CDT MON JUL 12 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
333 PM CDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE LATE THIS
AFTERNOON INTO THE EVENING. SOME OF THE STORMS COULD BE
SEVERE...ESPECIALLY ACROSS NORTH CENTRAL KANSAS...AND WEST OF A
LINE FROM ORD TO HEBRON IN SOUTH CENTRAL NEBRASKA. THE PRIMARY
HAZARDS FROM THE STORMS WILL BE LARGE HAIL UP TO THE SIZE OF GOLF
BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HOT AND MUGGY CONDITIONS WILL SETTLE IN TUESDAY AND WEDNESDAY WITH
THE MAJORITY OF THE OUTLOOK AREA TOPPING OUT IN THE 90S FOR HIGHS.
THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL RESULT
IN HEAT INDEX VALUES OF 95 TO 105 ON TUESDAY. THE HOT CONDITIONS
WILL CONTINUE ON WEDNESDAY ACROSS NORTH CENTRAL KANSAS AND FAR
SOUTHERN NEBRASKA WITH HEAT INDEX VALUES OF 100 TO 105 DEGREES.

THUNDERSTORM CHANCES RETURN WEDNESDAY AND WEDNESDAY NIGHT ALONG A
COLD FRONTAL BOUNDARY. SOME OF THE STORMS COULD BE
SEVERE PRODUCING LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST THURSDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS NORTH
CENTRAL KANSAS...AND WEST OF A LINE FROM ORD TO HEBRON IN SOUTH
CENTRAL NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jul 12, 5:20 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
620 PM CDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             1 N RAVENNA             41.04N 98.91W
07/12/2010  E0.75 INCH       BUFFALO            NE   TRAINED SPOTTER

            DIME SIZE HAIL

&&

PFANNKUCH
Local storm report, Jul 12, 5:23 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
623 PM CDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             3 SE RAVENNA            41.00N 98.87W
07/12/2010  E1.00 INCH       BUFFALO            NE   STORM CHASER

            QUARTER SIZE HAIL

&&

PFANNKUCH
Local storm report, Jul 12, 5:34 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
634 PM CDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             3 S RAVENNA             40.98N 98.91W
07/12/2010  E1.50 INCH       BUFFALO            NE   LAW ENFORCEMENT

            PING PONG SIZE HAIL

&&

PFANNKUCH
Local storm report, Jul 12, 5:51 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
651 PM CDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             5 SE RAVENNA            40.98N 98.85W
07/12/2010  E1.00 INCH       BUFFALO            NE   PUBLIC

            QUARTER SIZE HAIL

&&

PFANNKUCH
Local storm report, Jul 12, 6:29 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
729 PM CDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             3 SSE ARCADIA           41.38N 99.10W
07/12/2010  E0.75 INCH       SHERMAN            NE   PUBLIC

            HAIL UP TO PENNY SIZE

0534 PM     HAIL             3 E HAZARD              41.09N 99.02W
07/12/2010  E1.00 INCH       SHERMAN            NE   PUBLIC

            QUARTER SIZE HAIL

0536 PM     HAIL             9 ESE LITCHFIELD        41.11N 98.99W
07/12/2010  E1.00 INCH       SHERMAN            NE   LAW ENFORCEMENT

            QUARTER SIZE HAIL

0618 PM     HAIL             1 N RAVENNA             41.04N 98.91W
07/12/2010  E0.75 INCH       BUFFALO            NE   TRAINED SPOTTER

            DIME SIZE HAIL

0618 PM     HAIL             3 SE RAVENNA            41.00N 98.87W
07/12/2010  E1.00 INCH       BUFFALO            NE   STORM CHASER

            QUARTER SIZE HAIL

0625 PM     HAIL             5 SE RAVENNA            40.98N 98.85W
07/12/2010  E1.00 INCH       BUFFALO            NE   PUBLIC

            QUARTER SIZE HAIL

0631 PM     HAIL             3 S RAVENNA             40.98N 98.91W
07/12/2010  E1.50 INCH       BUFFALO            NE   LAW ENFORCEMENT

            PING PONG SIZE HAIL

&&

PFANNKUCH
Special weather statement, Jul 12, 6:32 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
732 PM CDT MON JUL 12 2010

KSZ005-NEZ083-130115-
HARLAN NE-PHILLIPS KS-
732 PM CDT MON JUL 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARLAN AND NORTHERN
PHILLIPS COUNTIES UNTIL 815 PM CDT...

AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
ALMENA TO PRAIRIE VIEW...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PRAIRIE VIEW...
  LONG ISLAND...
  WOODRUFF...
  HARLAN COUNTY DAM...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3997 9963 4000 9962 4006 9963 4010 9919
      4000 9917 3983 9909 3977 9962 3997 9964
TIME...MOT...LOC 0032Z 265DEG 20KT 3999 9966 3981 9959

EWALD

The radar

The Grand Island radar (KUEX), 108 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Phillips

When
July 12, 6:41 PM CST
Where
Phillips County, 4.24 mi W of Long Is
Measured
0.75 in hail
Reported by
Public
Coordinates
39.950, -99.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248420.